Georgia, 2017

Damaging Winds in Georgia, July 19 to 20, 2017

July 19 to 20, 2017 · NWS FFC · 2 events in 2 counties and zones

A very moist and somewhat unstable air mass over the region combined with strong daytime heating to produce scattered strong thunderstorms across north and central Georgia each afternoon and evening with isolated reports of damaging wind gusts in central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very moist and somewhat unstable air mass over the region combined with strong daytime heating to produce scattered strong thunderstorms across north and central Georgia each afternoon and evening with isolated reports of damaging wind gusts in central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 19, 9:55 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 19, 9:55 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1055 PM EDT Wed Jul 19 2017

.UPDATE...

Seabreeze moving through our extreme SE sections combined with the
arrival of some steeper lapse rates from upper low has resulted in
some late developing severe storms. Expect these to continue to
isolated and driven mainly by the seabreeze front. As this front
progresses west, should see less upper support. Have pops going
through 05Z or so and then more tranquil conditions for the
remainder of the overnight period.

&&

Deese

&&

.PREV DISCUSSION... /issued 826 PM EDT Wed Jul 19 2017/

PREV DISCUSSION... /issued 343 PM EDT Wed Jul 19 2017/

SHORT TERM /Tonight through Thursday Night/...
Isolated to scattered showers have developed this afternoon but
these will quickly fade away after sunset leaving dry conditions
through Thursday morning. Models are pretty consistent in developing
a closed H5 low off the Georgia coast and bringing it inland
Thursday afternoon. This will bring isolated to scattered
showers/tstorms to central Georgia Thursday afternoon and into the
evening hours. Ridging aloft over the Tennessee Valley should
prohibit convection and will continue a dry forecast for north
Georgia for Thursday.

Models are also consistent in bringing some of the warmest
temperatures to the region so far this season. Max temps across most
of the CWA will reach into the mid 90s Thursday afternoon with Heat
Index values reaching 100 to 104, not quite Heat Advisory criteria
but nonetheless it will be a hot one for anyone working outdoors.

17

LONG TERM /Friday through Wednesday/...
Only made minor adjustments to the extended forecast to refresh
various elements, with the large portion of the grids continuing
to be on track with latest model solutions. Still need to watch
potential for heat index values to reach Advisory criteria on
Friday.

Seasonal pops expected through the weekend ahead of an approaching
frontal boundary impacting the state next week, which will keep
good chance pops in through Wednesday night.

31

AVIATION...
00Z UPDATE...

Unlike the last few nights...isold SHRA are largely remaining
outside the terminals. Still plenty of outflows to generate
additional activity so will need to monitor closely next several
hours. Same pattern for Thu although perhaps a slightly better
chance of storms over MCN and will include Prob30 there.

//ATL CONFIDENCE...00Z UPDATE...

High on all elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  96  72  95 /  30  10   5  10
Atlanta         74  94  74  94 /  20  10   5  20
Blairsville     64  90  67  89 /  20  10  10  20
Cartersville    69  94  71  94 /  10  10   5  20
Columbus        76  97  76  95 /  20  20  10  30
Gainesville     73  93  73  93 /  20  10   5  20
Macon           73  97  73  95 /  30  20  10  20
Rome            71  93  72  95 /  10  10   5  20
Peachtree City  71  95  72  94 /  20  10  10  20
Vidalia         75  94  74  94 /  40  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....26
AVIATION...Deese
Hazardous weather outlook, Jul 19, 2:15 PM EST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
315 PM EDT Wed Jul 19 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
315 PM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated showers and thunderstorms expected across north and
central Georgia this afternoon and evening. An isolated severe
storm or two is possible, with the greatest chance across central
Georgia near a stalled frontal boundary. The main hazards with any
storms that develop will be strong gusty winds, heavy rainfall,
frequent lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered thunderstorms are possible Friday through
Tuesday in the afternoon and evening. Heat Index values will
approach 105 degrees over portions of central Georgia, generally
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 19, 4:28 PM EST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
528 PM EDT WED JUL 19 2017

GAZ091-092-104-192200-
Schley GA-Sumter GA-Marion GA-
528 PM EDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SCHLEY...NORTHWESTERN SUMTER AND
SOUTHEASTERN MARION COUNTIES UNTIL 600 PM EDT...

At 528 PM EDT...a strong thunderstorm was near Walls Crossing, or
near Ellaville...moving southeast at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Americus, Ellaville, Plains, Putnam, Murrays Crossroads, Friendship,
Doyle, Bumphead, La Crosse and Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3204 8444 3204 8443 3213 8443 3214 8447
      3228 8450 3234 8430 3213 8415 3201 8444
TIME...MOT...LOC 2128Z 333DEG 6KT 3221 8438

WIND...40MPH
Special weather statement, Jul 19, 4:49 PM EST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
549 PM EDT WED JUL 19 2017

GAZ103-192230-
Webster GA-
549 PM EDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER COUNTY UNTIL 630 PM
EDT...

At 549 PM EDT...a line of strong thunderstorms was along a line
extending from near Seminole to near Friendship to near Americus...
and moving south at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Preston, Centerpoint and Dumas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3202 8464 3219 8459 3219 8457 3217 8456
      3217 8454 3216 8455 3216 8454 3213 8453
      3213 8443 3204 8443 3204 8444 3193 8445
      3192 8452
TIME...MOT...LOC 2149Z 005DEG 13KT 3223 8457 3213 8448 3211 8428

WIND...40MPH
Special weather statement, Jul 19, 4:55 PM EST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
555 PM EDT WED JUL 19 2017

GAZ104-192230-
Sumter GA-
555 PM EDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SUMTER COUNTY UNTIL 630
PM EDT...

At 555 PM EDT...a line of strong thunderstorms was along a line
extending from near Seminole to near Friendship to near Americus...
and moving south at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Americus, Plains, Sumter, Friendship, Maddox and Croxton Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3190 8437 3192 8438 3197 8444 3204 8444
      3204 8443 3217 8443 3216 8442 3215 8425
      3192 8419 3192 8434 3187 8434
TIME...MOT...LOC 2155Z 009DEG 15KT 3219 8458 3210 8444 3209 8429

WIND...40MPH
Special weather statement, Jul 19, 6:07 PM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
707 PM EDT WED JUL 19 2017

GAZ024-192345-
Banks GA-
707 PM EDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BANKS COUNTY UNTIL 745
PM EDT...

At 706 PM EDT...a strong thunderstorm was near Boydville, or 8 miles
southwest of Toccoa...moving southwest at 15 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Baldwin, Hollingsworth and Pinefield Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3448 8347 3446 8340 3442 8338 3433 8339
      3431 8339 3443 8361 3444 8361 3445 8359
      3449 8355 3449 8354
TIME...MOT...LOC 2306Z 034DEG 12KT 3450 8343

WIND...50MPH
Special weather statement, Jul 19, 9:47 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1047 PM EDT WED JUL 19 2017

GAZ110>113-200315-
Toombs GA-Wheeler GA-Telfair GA-Montgomery GA-
1047 PM EDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TOOMBS...SOUTHEASTERN
WHEELER...EASTERN TELFAIR AND SOUTHERN MONTGOMERY COUNTIES UNTIL 1115
PM EDT...

At 1047 PM EDT...a strong thunderstorm was near Uvalda, or 7 miles
southeast of Mount Vernon...moving southwest at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lumber City, Uvalda, Alston, Towns, Spring Hill, Jordan,
Charlotteville, McNatt Falls and Rock Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3197 8285 3216 8252 3206 8239 3197 8247
      3197 8249 3196 8250 3195 8248 3196 8253
      3196 8257 3193 8259 3194 8260 3192 8265
      3192 8268 3190 8269 3190 8270 3188 8273
TIME...MOT...LOC 0247Z 042DEG 13KT 3207 8254

HAIL...0.75IN
WIND...50MPH

The radar

The Robins AFB radar (KJGX), 97 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 19, 10:00 PM EST to 10:15 PM EST
Where
Montgomery County, 3.68 mi WSW of Oak Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
32.098, -82.577

The Montgomery County Emergency Manager reported around 10 trees blown down near the intersection of North Old River Road and Deer Run Road.

Thunderstorm Wind, Jefferson

When
July 20, 10:15 PM EST to 10:30 PM EST
Where
Jefferson County, 0.31 mi ESE of Padgett Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.218, -82.245

The public reported numerous large limbs blown down at Bug's Gourd Farm near the intersection of Highways 88 and 22 southwest of Keysville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717202, 717203.